Exposure to Loud Noise: Exposure to loud or excessive noise can damage or destroy hair cells (cilia) in the inner ear. Because the hair cells cannot be renewed or replaced, this can lead to permanent hearing loss and/or tinnitus. Continued exposure can worsen these conditions, so people who work in loud environments should always wear ear protection. This includes musicians, air traffic controllers, construction workers, military personnel, and first responders. In addition, consider lowering the volume on your iPod and wearing earplugs at loud concerts.
Tinnitus usually comes in the form of a high-pitched tone in one or both ears, but can also sound like a clicking, roaring or whooshing sound. While tinnitus isn't fully understood, it is known to be a sign that something is wrong in the auditory system: the ear, the auditory nerve that connects the inner ear to the brain, or the parts of the brain that process sound. Something as simple as a piece of earwax blocking the ear canal can cause tinnitus, but it can also arise from a number of health conditions. For example, when sensory cells in the inner ear are damaged from loud noise, the resulting hearing loss changes some of the signals in the brain to cause tinnitus.
Tinnitus Control contains both a spray that is administered under the tongue three times a day and a gelatin capsule that is to be taken twice a day. Each package comes with a one month’s supply of the spray (1 fluid ounce) and capsules (60 capsules). Tinnitus Control is not currently available in local stores such as CVS, Walgreens and Rite Aid, but it is available directly from the manufacturer’s website at http://www.tinnituscontrol.com
Individuals were recruited from within and around Hamilton, Ontario via online announcements and audiology clinics. Applicants were initially interviewed via telephone to screen for all inclusion and exclusion criteria for the study in order to determine whether they qualified for on-site screening. The on-site screening, and characterization of participants’ hearing thresholds and tinnitus profiles were conducted in a lab at McMaster University using a computer-based tinnitus assessment tool. Participants were randomly allocated to the treatment or placebo-control group. The assignment of the treatment or placebo music package was completed by a distributor site independent of the research study site. Participants and research personnel were blinded to which music package the participants received.
Loud noise is the leading cause of damage to the inner ear. Most patients with noise trauma describe a whistling tinnitus (Nicholas-Puel et al,. 2002). In a large study of tinnitus, avoidance of occupational noise was one of two factors most important in preventing tinnitus (Sindhusake et al. 2003). The other important factor was the rapidity of treating ear infections.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.